FULL TEST BANK 8TH EDITION
Test bank for Prescriber's Guide: Stahl's
Essential Psychopharmacology 8th
Edition
,FULL TEST BANK 8TH EDITION
MULTIPLE CHOICES
Which of the following medications would be an appropriate PRN medication for an
individuals with anxiety symptoms?
A. Buspirone
B. Alprazolam
C. Fluoxetine
D. Sertraline
ANSWER: B --Benzodiazepam CNS depressant with quick onset of relaxation
A client who takes haloperidol begins to show tremors and a shuffling gait. Which of
the following PRN medications should the nurse chose to administer for these
symptoms?
A. Chlorpromazine
B. Diazepam
C. Benztropine
D. Amoxapine
ANSWER: C client is exhibiting signs of extrapyramidal syndrome (EPS)
A child is taking guanfacine for ADHD. Which of the following would be part of the
client education associated with administration of this medication?
A. Do not take with foods that contain tyramine
B. Always use sunblock when outdoors
C. Report for blood tests once a month
D. Do not discontinue medication abruptly
,FULL TEST BANK 8TH EDITION
ANSWER: D Alpha Agonist (stimulates receptor)
1. The nurse manager on the psychiatric unit was explaining to the new staff the
differences between typical and atypical antipsychotics. The nurse correctly
states that atypical antipsychotics:
A. Remain in the system longer
B. Act more quickly to reduce delusions
C. Produce fewer extrapyramidal effects
D. Are risk free for neuroleptic malignant syndrome (NMS)
ANS: C Atypical antipsychotics produce less D2blockade; thus movement disorders are
less of a problem. No evidence suggests that the medication remains in the system longer
nor that it acts more quickly to reduce delusions. The atypicals are not risk free for NMS
2. The nurse would assess for neuroleptic malignant syndrome (NMS) if a patient on
haloperidol (Haldol) develops a:
A. 30 mm Hg decrease in blood pressure reading
B. Respiratory rate of 24 respirations per minute
C. Temperature reading of 104° F
D. Pulse rate of 70 beats per minute
ANS: C Increased temperature is the cardinal sign of NMS. This BP is not a significant
feature of NMS. There are no significant findings to support the options related to
respirations or pulse rate.
3. A patient taking fluphenazine (Prolixin) complains of dry mouth and blurred vision.
What would the nurse assess as the likely cause of these symptoms?
, FULL TEST BANK 8TH EDITION
A. Decreased dopamine at receptor sites
B. Blockade of histamine
C. Cholinergic blockade
D. Adrenergic blocking
ANS: C Fluphenazine administration produces blockade of cholinergic receptors giving rise
to anticholinergic effects, such as dry mouth, blurred vision, and constipation.
4. Which behavior displayed by a patient receiving a typical antipsychotic medication
would be assessed as displaying behaviors characteristic of tardive dyskinesia (TD)?
A. Grimacing and lip smacking
B. Falling asleep in the chair and refusing to eat lunch
C. Experiencing muscle rigidity and tremors
D. Having excessive salivation and drooling
ANS: A
TD manifests as abnormal movements of voluntary muscle groups after a prolonged period
of dopamine
blockade. Movements may affect any muscle group, but muscles of the face, mouth,
tongue, and digits are
commonly affected. Falling asleep is reflective of the sedative effect of these medications.
Muscle rigidity and drooling reflect EPS caused from imbalance between dopamine and
acetylcholine.
5. A nurse administers a medication that potentiates the action of GABA. Which
finding would be expected?
A. Reduced anxiety
Test bank for Prescriber's Guide: Stahl's
Essential Psychopharmacology 8th
Edition
,FULL TEST BANK 8TH EDITION
MULTIPLE CHOICES
Which of the following medications would be an appropriate PRN medication for an
individuals with anxiety symptoms?
A. Buspirone
B. Alprazolam
C. Fluoxetine
D. Sertraline
ANSWER: B --Benzodiazepam CNS depressant with quick onset of relaxation
A client who takes haloperidol begins to show tremors and a shuffling gait. Which of
the following PRN medications should the nurse chose to administer for these
symptoms?
A. Chlorpromazine
B. Diazepam
C. Benztropine
D. Amoxapine
ANSWER: C client is exhibiting signs of extrapyramidal syndrome (EPS)
A child is taking guanfacine for ADHD. Which of the following would be part of the
client education associated with administration of this medication?
A. Do not take with foods that contain tyramine
B. Always use sunblock when outdoors
C. Report for blood tests once a month
D. Do not discontinue medication abruptly
,FULL TEST BANK 8TH EDITION
ANSWER: D Alpha Agonist (stimulates receptor)
1. The nurse manager on the psychiatric unit was explaining to the new staff the
differences between typical and atypical antipsychotics. The nurse correctly
states that atypical antipsychotics:
A. Remain in the system longer
B. Act more quickly to reduce delusions
C. Produce fewer extrapyramidal effects
D. Are risk free for neuroleptic malignant syndrome (NMS)
ANS: C Atypical antipsychotics produce less D2blockade; thus movement disorders are
less of a problem. No evidence suggests that the medication remains in the system longer
nor that it acts more quickly to reduce delusions. The atypicals are not risk free for NMS
2. The nurse would assess for neuroleptic malignant syndrome (NMS) if a patient on
haloperidol (Haldol) develops a:
A. 30 mm Hg decrease in blood pressure reading
B. Respiratory rate of 24 respirations per minute
C. Temperature reading of 104° F
D. Pulse rate of 70 beats per minute
ANS: C Increased temperature is the cardinal sign of NMS. This BP is not a significant
feature of NMS. There are no significant findings to support the options related to
respirations or pulse rate.
3. A patient taking fluphenazine (Prolixin) complains of dry mouth and blurred vision.
What would the nurse assess as the likely cause of these symptoms?
, FULL TEST BANK 8TH EDITION
A. Decreased dopamine at receptor sites
B. Blockade of histamine
C. Cholinergic blockade
D. Adrenergic blocking
ANS: C Fluphenazine administration produces blockade of cholinergic receptors giving rise
to anticholinergic effects, such as dry mouth, blurred vision, and constipation.
4. Which behavior displayed by a patient receiving a typical antipsychotic medication
would be assessed as displaying behaviors characteristic of tardive dyskinesia (TD)?
A. Grimacing and lip smacking
B. Falling asleep in the chair and refusing to eat lunch
C. Experiencing muscle rigidity and tremors
D. Having excessive salivation and drooling
ANS: A
TD manifests as abnormal movements of voluntary muscle groups after a prolonged period
of dopamine
blockade. Movements may affect any muscle group, but muscles of the face, mouth,
tongue, and digits are
commonly affected. Falling asleep is reflective of the sedative effect of these medications.
Muscle rigidity and drooling reflect EPS caused from imbalance between dopamine and
acetylcholine.
5. A nurse administers a medication that potentiates the action of GABA. Which
finding would be expected?
A. Reduced anxiety